Texas, 2024

Tornadoes and Hail in Texas, March 24, 2024

March 24, 2024 · NWS AMA · 11 events in 4 counties and zones

Lingering surface moisture collected along a dryline which eventually lead to the formation of some general thunderstorms in a North/South line from Panhandle to Borger to Guymon. This eventually reached an environment of better shear and instability in the eastern 2 stacks of counties in the TX panhandle plus Beaver County in OK leading to intensification of the storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$159,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Lingering surface moisture collected along a dryline which eventually lead to the formation of some general thunderstorms in a North/South line from Panhandle to Borger to Guymon. This eventually reached an environment of better shear and instability in the eastern 2 stacks of counties in the TX panhandle plus Beaver County in OK leading to intensification of the storms. A few of these storms became strong with up to 1/2 hail. Storms strengthened further and became severe producing 1 hail and winds up to 70 mph. Reports were heard that tornados were occurring thus tornado warning were issued for Perryton area, Shamrock/Wheeler area, and E of Lutie. Once the dryline passed the surface relative humidity dropped quickly with gusty winds spreading east across the rest of the Panhandles. This kept critical fire conditions in place across the rest of the Panhandles with severe storms exiting to the east. The strong winds associated with this system did pull in a significant amount of dust and pushed into the southern TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 24, 11:41 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 24, 11:41 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1241 PM CDT Sun Mar 24 2024

...New AVIATION...

.SHORT TERM ...
(Today through Monday night)
Issued at 325 AM CDT Sun Mar 24 2024

The main story for today and tonight is windy conditions combined
with critical fire weather conditions expected this afternoon.
This all comes from an approaching upper level trough that will be
brining in a cold front late tonight with cooler temperatures
tomorrow.

Today, a leeside surface low is expected to deepen with an
approaching Pacific front helping to bring in drier and windy
conditions across the FA. This Pacific front is expected to
strengthen a dryline with severe thunderstorms possible east of
this line. Only the NAM and NAMNEST have storms firing within the
combined Panhandles this afternoon. All others like the HRRR, RAP,
and GFS have storms not firing until the dryline is mixed well
into western Oklahoma. Confidence is much higher for this scenario
as is a regular case for this FA. Have left some mention of PoPs
in the far eastern combined Panhandles late this afternoon but
limited them to slight chance. The main concern for today will be
sustained winds in the 30 to 40 mph range and wind gusts topping
out around 65 mph. A 70 mph gust cannot be ruled out. However, the
more consistent gusts are expected to be between 60 and 65 mph
for the Texas Panhandle. The Oklahoma Panhandle should see more
gusts around the 52 to 58 mph range with a maybe a rogue 59 to 62
mph gust possible.

With riding overhead, the central to eastern combined Panhandles
are expected to see afternoon temperatures topping out well into
the 70s this afternoon. The western zones will find themselves
behind the Pacific front for a much longer time today with
afternoon highs topping out in the upper 60s to maybe lower 70s.
The warm temperatures combined with the drier air mixing to the
surface will help surface RH bottom out in the 15 to 20 percent
range which, combined with the high winds, will create critical
fire weather conditions for most of the day today.

As the surface low shifts east later tonight, a Canadian cold front
on the backside of the low will be able to slip south into the
combined Panhandles. Overnight temperatures may only drop to below
freezing for the northwestern half of the FA tonight, but CAA
will help the entire combined Panhandles fall below freezing
tomorrow night. As the mid to upper low skirts along the OK
Panhandle tonight some wrap around moisture may bring some snow
showers to northern portions of the combined Panhandles early
tomorrow. Central to southern portions of the combined Panhandles
may get dry slotted with very minimal if any precipitation.
Chances for one inch of snow have come up for the western Oklahoma
Panhandle to around 70 percent for the 24 hour period between 7
PM tonight and 7 PM tomorrow night with best chances for
accumulating snow between 1 AM and 1 PM Monday. The mid to upper
storm system should exit the area tomorrow night but colder air
will be in place for all of the FA allowing for an overnight
hard freeze across the area.

36

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 325 AM CDT Sun Mar 24 2024

The next upper level shortwave trof is progged to track across the
region later Tuesday afternoon through Wednesday afternoon and
may bring the next chance for precipitation to parts of the area,
with generally light amounts expected. This second storm system
should be east and southeast of the area by late Wednesday
afternoon, with any precipitation quickly ending during that time.

Dry weather along with temperatures warming to above and even well
above normal values for late March is then anticipated for Thursday
through Saturday. In addition, southwest winds will likely increase
again during this time period as a leeside surface trof redevelops
in response to another potential upper level storm system forecast
to enter the western states late this week. Elevated to possibly
critical fire weather conditions may develop on one or more days
from Thursday through Saturday if the overall predicted pattern
verifies. Medium range models are in reasonable agreement with the
above scenario and were accepted.

02

&&

.AVIATION...
(18Z TAFS)
Issued at 1238 PM CDT Sun Mar 24 2024

In the immediate term, still expecting gusts above 40 knots out of
the southwest this afternoon at all sites. Moving ahead, a cold
front will push southward tonight, with winds becoming out of the
northwest. MVFR stratus will likely follow the frontal passage so
have included this at all sites. Finally, some light snow may
occur with the frontal as well, particularly at DHT/GUY, so have
added mentions of this to the TAFs. Will have to closely examine
if this will occur at AMA over the next couple cycles and if
forecast visibility at DHT/GUY needs to be lowered, as snow may
be falling into strong wind gusts.

Ferguson

&&

.FIRE WEATHER...
Issued at 325 AM CDT Sun Mar 24 2024

Critical fire weather conditions are still expected today with
RFTIs primarily driven by the wind. A good portion of the
afternoon will see sustained WSW winds around 35 to 45 mph with
gusts as high as 65 mph. By noon RFTIs of 4 will show up in the
west and remain consistent at or above 4 into the late evening
hours due to the winds. Some areas could end up seeing total RFTIs
max out around 5 and 6, depending on how fast dry air moves in
and if the RH values can over achieve and drop below 15 percent. A
Canadian cold front will drop in from the north bringing a major
wind shift with north winds the 20 to 30 mph range behind the
front. This front may not reach the Oklahoma Panhandle until
closer to 10-11 PM tonight.

36

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                32  40  25  55 /  10  40  10  10
Beaver OK                  29  35  20  50 /  30  50   0   0
Boise City OK              24  34  18  48 /  70  60   0  10
Borger TX                  33  41  25  57 /  20  50  10  10
Boys Ranch TX              32  41  24  57 /  30  60  10  10
Canyon TX                  33  42  25  57 /  10  30  10  20
Clarendon TX               37  46  29  55 /   0  20   0  10
Dalhart TX                 27  37  20  51 /  50  70  10  10
Guymon OK                  26  33  18  50 /  50  60   0   0
Hereford TX                33  43  24  58 /  10  30  10  20
Lipscomb TX                33  39  24  53 /  10  40   0   0
Pampa TX                   32  40  25  53 /  10  50   0  10
Shamrock TX                38  46  28  56 /   0  20   0   0
Wellington TX              41  52  29  56 /   0  10   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT this evening for TXZ001>020-317.

     High Wind Warning until 10 PM CDT this evening for TXZ001>020-
     317.

OK...Red Flag Warning until 10 PM CDT this evening for OKZ001>003.

     High Wind Warning until 10 PM CDT this evening for OKZ001>003.

     Winter Weather Advisory from 1 AM to 7 PM CDT Monday for OKZ001.

&&

SHORT TERM...36
LONG TERM....02
AVIATION...77
Hazardous weather outlook, Mar 24, 10:07 AM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
1107 AM CDT Sun Mar 24 2024

OKZ001>003-TXZ001>020-317-250415-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
1107 AM CDT Sun Mar 24 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions will develop this afternoon and
evening across all of the Oklahoma and Texas Panhandles due to
strong southwest winds and low relative humidity values. A Red
Flag Warning is in effect for all of the area from 11 AM this
morning until 10 PM this evening.

In addition, strong southwest winds of 35 to 45 mph with gusts
upwards of 60 to 65 mph are likely across all of the Oklahoma and
Texas Panhandles this afternoon and evening. A High Wind Warning
is in effect for all of the area from 11 AM this morning until
10 PM this evening. These strong winds may result in sharply
reduced visibilities at times due to blowing dust.

Isolated thunderstorms may develop this afternoon in the far
northeastern Panhandles. If storms do in fact develop, they may
become severe, with the potential to producing large hail,
damaging winds, and a tornado.

Light snow is expected to develop late tonight across northwest
sections of the Oklahoma and Texas Panhandles. Snowfall accumulations
should generally remain less than one half of an inch, except across
Cimarron County, where accumulations of one to two inches and
blowing snow are expected. A Winter Weather Advisory is in effect
for Cimarron County as a result.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Some light snow will be possible Monday across much of the area.
Additional snowfall accumulations, if any, are expected to remain
near or below one half of an inch at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 PM and 7 PM this
afternoon.

Area fire managers and emergency officials should be alert for
critical fire weather conditions this afternoon and evening.

In the hours before

Special weather statement, Mar 24, 1:20 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Amarillo TX
220 PM CDT Sun Mar 24 2024

TXZ009-014-241945-
Gray TX-Roberts TX-
220 PM CDT Sun Mar 24 2024

...A strong thunderstorm will impact portions of northeastern Gray
and southeastern Roberts Counties through 245 PM CDT
...

At 219 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lefors, or 9 miles southeast of Pampa, moving northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Miami and Lefors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3536 10084 3545 10093 3571 10063 3562 10054
      3554 10054
TIME...MOT...LOC 1919Z 225DEG 38KT 3544 10086

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

COR

The radar

The Amarillo radar (KAMA), 79 km away, was scanning. The volume nearest the first event began at 19:30 UTC.

Open the radar archive at this moment

Event by event

4 tornado, 4 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Donley

When
March 24, 1:32 PM CST
Where
Donley County, 1.83 mi WSW of Clarendon
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
34.920, -100.930

The mesonet station located two miles west of Clarendon measured a 67mph wind gust.

Thunderstorm Wind, Gray

When
March 24, 1:40 PM CST
Where
Gray County, 9.62 mi W of Alanreed
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
35.230, -100.900

Tornado, Ochiltree

When
March 24, 1:43 PM CST to 1:45 PM CST
Where
Ochiltree County, 7.24 mi SSW of Farnsworth to 6.53 mi S of Farnsworth
Rating
EFU
Path length
0.73 mi
Path width
30 yd
Reported by
NWS Storm Survey
Coordinates
36.177, -100.996

This tornado was photographed and filmed by multiple sources. It remained in a field and resulted in no known damage.

Tornado, Ochiltree

When
March 24, 1:58 PM CST to 2:11 PM CST
Where
Ochiltree County, 4.77 mi S of Perryton to 3.34 mi S of Perryton
Rating
EF1
Path length
1.59 mi
Path width
100 yd
Property damage
$58,000
Reported by
NWS Storm Survey
Coordinates
36.331, -100.807

The tornado developed in a field to the south of County Road M. It then crossed County Road M, where it snapped three power poles and overturned a portion of an irrigation pivot. The tornado then crossed Highway 83 where it caused loss of roofing material to a roundtop quonset. As the tornado continued to track to the northeast, it threw mud on several power poles and deposited debris along County Road L. The tornado tracked northeast before dissipating in a field. Video footage exists that confirms this tornado was rather wide and possibly had multiple vortices. The estimated wind speed of this tornado was 105mph.

Hail, Ochiltree

When
March 24, 2:04 PM CST to 2:05 PM CST
Where
Ochiltree County, 1.38 mi S of Perryton to 2.22 mi SW of Perryton
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
36.380, -100.800

Hail fell in and along the south side of Perryton. Quarter size hail fell near the Southwest Loop Road and Spur 192 and additional quarter size hail fell along Indiana Street. The largest hail that fell was golfball size just south of town.

Hail, Ochiltree

When
March 24, 2:04 PM CST
Where
Ochiltree County, 0.89 mi SW of Perryton
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.390, -100.810

Hail, Ochiltree

When
March 24, 2:05 PM CST
Where
Ochiltree County, 2.17 mi SW of Perryton
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
36.380, -100.830

Tornado, Ochiltree

When
March 24, 2:05 PM CST to 2:07 PM CST
Where
Ochiltree County, 2.75 mi S of Perryton to 2.04 mi S of Perryton
Rating
EF0
Path length
0.72 mi
Path width
30 yd
Property damage
$21,000
Reported by
NWS Storm Survey
Coordinates
36.361, -100.794

This brief tornado touched down shortly after the first tornado as the mesocyclone occluded. Damage to a barn included loss of a door and some lifted roof panels near County Rd K, with additional damage to the Ochiltree Hospital where shingles and|some roof material were blown off just before the tornado lifted. The estimated wind speed of this tornado was 80mph.

Tornado, Wheeler

When
March 24, 2:17 PM CST to 2:18 PM CST
Where
Wheeler County, 1.15 mi NW of Shamrock to 1.08 mi NW of Shamrock
Rating
EF1
Path length
0.18 mi
Path width
25 yd
Property damage
$75,000
Reported by
NWS Storm Survey
Coordinates
35.231, -100.265

This quick, brief tornado touched down to the north of I-40. Spotters reported a funnel cloud had crossed I-40, but no damage was noted. The tornado caused damage to the Dalton O Gorman Rodeo Arena. Here it caused roof damage where a large section of the eastern half of the roof was blown off and the south facing wall was blown down. No other damage occurred in this area so it is believed to be a narrow path. The tornado|lifted soon thereafter. The estimated winds with this tornado was 100mph.

Thunderstorm Wind, Gray

When
March 24, 2:41 PM CST
Where
Gray County, 1.32 mi ENE of Mc Lean
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
35.240, -100.580

Hail, Ochiltree

When
March 24, 2:47 PM CST
Where
Ochiltree County, 1.38 mi S of Perryton
Measured
1.75 in hail
Reported by
Public
Coordinates
36.380, -100.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1166012, 1166013, 1166020, 1166022, 1166009, 1166015, 1166010, 1166023, 1166019, 1166014, 1166011.